MAUDE Adverse Event Report: STRYKER SUSTAINABILITY SOLUTIONS LAKELAND; LAPAROSCOPIC ACCESSORIES, GYNECOLOGIC

STRYKER SUSTAINABILITY SOLUTIONS LAKELAND; LAPAROSCOPIC ACCESSORIES, GYNECOLOGIC
Model Number 174317
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/22/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was returned to stryker sustainability solutions for evaluation.Visual inspection of the device found evidence of clinical use on the jaws of the device.Inspection of the shaft found that the portion of the shaft that holds the shaft pin in place was missing.The returned device and packaging were inspected, no pin was found.A review of the dhr supports that the device met all inspection and test criteria prior to release from stryker.The reported event could be attributed to: use error: too much force applied to the handle.Environmental disturbances: damage due to shipping, handling.The instructions for use (ifu) state: damage to the instrument can lead to injuries.Always inspect instrument carefully before use for overall integrity.Careful handling of instruments is necessary to avoid damage or breakage as a result of excessive force.Instruments were designed for cutting soft tissue.Attempting to cut staples or clips may damage the instrument.To avoid damage to patient, to operator or to instrument, become familiar with a specific instrument and its clamping or cutting mechanism prior to employing it in a surgical procedure.Close blades or jaws before attempting to withdraw instrument through the cannula.Visualize fully to avoid trapping tissue between the jaws of the instrument and causing inadvertent damage.Pull the instrument straight out through the cannula, avoiding lateral pressure that may damage the working tip.The reported event will continue to be monitored through post-market surveillance.
 
Event or Problem Description
It was reported a laparoscopic grasper (model 174317) broke inside the patient.The screw in the grasper portion of the tip came out.They searched for the screw but could not find it during the procedure.They confirmed via post-operation x-ray that it was left inside the patient.The extended procedure time reported was approximately 10 minutes.The screw will not be removed at this time.These are commonly used devices that are readily available.
 
Event or Problem Description
It was reported a laparoscopic grasper (model 174317) broke inside the patient.The screw in the grasper portion of the tip came out.They searched for the screw but could not find it during the procedure.The extended procedure time reported was approximately 10 minutes.They confirmed via post-operation x-ray that it was left inside the patient.The surgeon did speak with the family about the incident and offered to retrieve the screw.Doing so would have required re-operation and an open procedure rather than a laparoscopic one, with the chance of being unable to retrieve.The family opted not to proceed.The patient was discharged in stable condition and will follow a normal post-operative course.On (b)(6) 2019, the customer reported the patient had one post-operation follow up appointment which was uneventful.There has been no further contact with the patient.These are commonly used devices that are readily available.
 
Additional Manufacturer Narrative
Additional information received from the customer after the initial and supplemental mdr's were filed was added to the executive summary.This information does not change the type of reportable event.The reported event will continue to be monitored through post-market surveillance.
 
Event or Problem Description
It was reported a laparoscopic grasper (model 174317) broke inside the patient.The screw in the grasper portion of the tip came out.They searched for the screw but could not find it during the procedure.The extended procedure time reported was approximately 10 minutes.They confirmed via post-operation x-ray that it was left inside the patient.The surgeon did speak with the family about the incident and offered to retrieve the screw.Doing so would have required re- operation and an open procedure rather than a laparoscopic one, with the chance of being unable to retrieve.The family opted not to proceed.The patient was discharged and will follow a normal post-operative course.These are commonly used devices that are readily available.
 
Additional Manufacturer Narrative
Additional information was obtained through further investigation.Biocompatibility testing performed during the initial development process concluded that laparoscopic instruments met the acceptance criteria for cytotoxicity, sensitization, and irritation testing.Stryker cannot make claims about the long-term safety of the pin remaining in the affected patient.Per medical opinion, the retained object is small, blunt, and biologically inert, which are factors that lessen risk of acute internal injury.After departing from the acute postoperative period, the risk of reoperation at some point becomes higher than the risk of continued retention of the object, which is a decision that must be made by the surgeon.The reported event will continue to be monitored through post-market surveillance.
 
Additional Manufacturer Narrative
Additional information received from the customer after the initial mdr was filed was added to the executive summary.This information does not change the type of reportable event.
 
Event or Problem Description
 
Additional Manufacturer Narrative
On 11/18/2020, stryker sustainability solutions became aware that mdr section b2.(outcomes attributed to ae) was not completed for this mdr.This supplemental mdr serves to provide this information.The reported event will continue to be monitored through post market surveillance.
 
Event or Problem Description
It was reported a laparoscopic grasper (model 174317) broke inside the patient.The screw in the grasper portion of the tip came out.They searched for the screw but could not find it during the procedure.The extended procedure time reported was approximately 10 minutes.They confirmed via post-operation x-ray that it was left inside the patient.The surgeon did speak with the family about the incident and offered to retrieve the screw.Doing so would have required re-operation and an open procedure rather than a laparoscopic one, with the chance of being unable to retrieve.The family opted not to proceed.The patient was discharged in stable condition and will follow a normal post-operative course.On 9/13/2019, the customer reported the patient had one post-operation follow up appointment which was uneventful.There has been no further contact with the patient.These are commonly used devices that are readily available.

Brand Name
NA
Common Device Name
LAPAROSCOPIC ACCESSORIES, GYNECOLOGIC
Manufacturer (Section D)
STRYKER SUSTAINABILITY SOLUTIONS LAKELAND
5300 region ct
lakeland FL 33815
MDR Report Key8625864
Report Number0001056128-2019-00027
Device Sequence Number16702444
Product Code NWV
UDI-Device Identifier00885825012557
UDI-Public00885825012557
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 12/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/05/2022
Device Model Number174317
Device Catalogue Number174317RR
Device Lot Number9827332
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/01/2019
Initial Date Received by Manufacturer 04/23/2019
Supplement Date Received by Manufacturer06/14/2019
08/13/2019
09/13/2019
11/18/2020
Initial Report FDA Received Date05/20/2019
Supplement Report FDA Received Date07/10/2019
09/10/2019
09/16/2019
12/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;